Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


is this the rigth sequence?
Nov 22, 2007

I`m a 45 years old male,have been taking combivir plus viramune for the past 10 years,with very good results,my vl. is undetectable and I feel great.How ever I have been noticing a loss of fat in my arms,shoulder and butt,nothing dramatic but I`m worried. My doctor is suggesting to take out the AZT and start epzicom,but I read that truvada is having better results in reversing the effects of lipoatrophy in the body and improving the lipids profile specially the colesterol level wich in my case is very high 170 despite my non fat diet and regular excercise.He also suggested Atripla wich is just one pill a day.My question is should I be conservative and go for the epzicom wich implies just changing one drug or /and leave the truvada and the very convenient atripla for the future,wich is the rigth sequencing for my meds? I`m also on androgel twice a day because I lost both testhicles to cancer 10 years ago. Thanks for the advice. B

Response from Dr. Daar

Hi B, Thank you for your posting.

The most important thing is that you have done very well on therapy and are taking a fairly simple regimen. Nevertheless, sometimes new problems emerge that do require consideration of a switch. I certainly agree with your provider that if you are developing lipoatrophy it is reasonable to consider a change in regimens. While AZT (in combivir) is not as likely to cause this problem as d4T, it certainly has been associated with the development of lipoatrophy. Moreover, there is data suggesting that some of this may be reversible, or at least further progression of fat loss appears to stop when AZT is switched to other related drugs. You are correct that this has been seen with both abacavir (included in epzicom) and tenofovir (included in truvada and atripla). For what it is worth, there is actually considerable data with switches to both drugs and I am not sure there is sufficient information to be able to say that the response is better with tenofovir than abacavir. Similarly, I am not convinced that the data is very strong that tenofovir is associated with a better effect on lipids than abacavir. In fact, there was a recent study where people were randomly switched to one or the other and while some lipid parameters were more positively influenced by the switch to tenofovir, others were more favorably affected by abacavir. Consequently, based upon the data available I think either switch could be appropriate.

With regards to atripla, I agree that if you were to make a change this would simplify things and is likely to be effective in continuing to control your virus. The third drug in atripla is sustiva which is an NNRTI like viramune. Whichever one of these drugs you are on there is always the risk that if the virus rebounds you would be resistant to both, therefore from this perspective there is little reason to pick one over the other. Ultimately, the decision as to whether to switch to epzicom, truvada or atripla should be based upon convenience and tolerability. You would need to review the types of side effects associated with each and ultimately decide which new regimen is best for you.

Best, Eric


Previous
TREATMENT
Next
Are there benefits to changing meds?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement